Kentucky, 2010

Damaging Wind in Kentucky, July 8, 2010

July 8, 2010 · NWS LMK · 1 event in 1 county or zone

Increasing dewpoints ahead of an approaching front and high temperatures in the mid 90s led to afternoon thunderstorm development. Though most of these thunderstorms were sub-severe, one produced isolated damaging winds on the northeast side of Louisville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Increasing dewpoints ahead of an approaching front and high temperatures in the mid 90s led to afternoon thunderstorm development. Though most of these thunderstorms were sub-severe, one produced isolated damaging winds on the northeast side of Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 2:01 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 8, 2:01 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT THU JUL 8 2010

.SHORT TERM (TONIGHT AND FRIDAY)...

A COOL FRONT STRETCHED FROM WESTERN LOWER MICHIGAN SOUTHWEST ACROSS
CENTRAL ILLINOIS AND INTO MISSOURI THIS AFTERNOON. THE LATEST LONG
LOOP WATER VAPOR INDICATED A STRONG JET PUSHING INTO THE BACK OF AN
UPPER TROUGH ACROSS THE NORTHERN PLAINS STATES WHICH WILL SERVE TO
SHARPEN UP THE TROUGH AND PUSH THE COOL FRONT ACROSS OUR REGION LATE
TONIGHT AND FRIDAY.  THE GFS HAS BEEN CONSISTENT WITH DEVELOPING A
WEAK WAVE ON THE FRONT OVER KENTUCKY FRIDAY AND THIS FEATURE SHOULD
HELP ENHANCE THE MUCH NEEDED PRECIPITATION ACROSS THE REGION. IN
ADDITION PW VALUES ARE FORECAST TO EXCEED 2 INCHES TONIGHT AND
FRIDAY SO SOME OF THE SLOW MOVING STORMS WILL BE CAPABLE OF
PRODUCING A BRIEF PERIOD OF HEAVY RAIN.

AT THE PRESENT TIME IT LOOKS AS IF THE BEST CHANCE FOR WIDESPREAD
RAIN WILL BE FRIDAY MORNING ACROSS SOUTH CENTRAL INDIANA AND THE
NORTHERN PORTION OF CENTRAL KENTUCKY. SOUTH CENTRAL KENTUCKY WILL
RECEIVE THE BULK OF THE RAIN DURING THE AFTERNOON.

SO AFTER ANOTHER MUGGY NIGHT WITH LOWS IN THE LOW AND MID 70S...
FRIDAY WILL PROVE TO BE A MUCH COOLER DAY. UNDER THE OVERCAST
SKIES TEMPERATURES WILL ONLY WARM IN THE LOW AND MID 80S.

.LONG TERM (FRIDAY NIGHT - THURSDAY)...

FRIDAY NIGHT - SUNDAY...

AN UPPER TROUGH AXIS AND SFC COLD FRONT WILL BE EXITING THE REGION
FRIDAY NIGHT...SO SHOWERS AND T-STORMS WILL BE WINDING DOWN.  WE
SHOULD BE COMPLETELY DRY BY SATURDAY MORNING.  THEN SFC HIGH
PRESSURE WILL CONTROL THE REST OF THE WEEKEND KEEPING US DRY.  THE
COOL FRONTAL PASSAGE FRIDAY NIGHT WILL COOL TEMPS DOWN
SOMEWHAT...INTO THE MID TO UPPER 80S FOR HIGHS ON SAT.
HOWEVER...TEMPS WILL REBOUND BACK UP INTO THE UPPER 80S TO AROUND 90
FOR SUNDAY.  NIGHT TIME LOWS WILL BE IN THE MID 60S TO LOW 70S.

MONDAY - THURSDAY...

WE/LL REMAIN MOSTLY IN A ZONAL FLOW AFTER THE FIRST WEATHER SYSTEM
PASSES ON FRI NIGHT.  THEN ANOTHER TROUGH AXIS AND SFC COOL FRONT
WILL APPROACH THE AREA ON MONDAY.  THIS SYSTEM LOOKS TO BRING MORE
RAIN TO THE AREA STARTING LATE MONDAY AND CONTINUE THROUGH AT LEAST
TUES.  THE LATEST MODEL RUNS LINGER THE FRONT ACROSS THE REGION
LEAVING US IN A PRETTY WET PATTERN FOR WED-THURS.
HOWEVER...PREVIOUS MODEL RUNS DID NOT SHOW THIS.  THEREFORE WILL
HOLD OFF ON POPS FOR WED/THURS AT THIS POINT...THEY MAY NEED TO BE
ADDED IN FUTURE FORECASTS HOWEVER.

AS FOR TEMPERATURES...THEY WILL BE DEPENDENT ON WHAT HAPPENS WITH
THE FRONT...HOW QUICKLY IT GETS INTO THE AREA MONDAY AND THEN HOW
LONG IT LINGS OVER THE AREA WED/THURS.  FOR NOW WILL STICK TO TEMPS
AROUND OR JUST ABOVE NORMAL IN THE UPPER 80S TO AROUND 90 FOR
HIGHS.  UPPER 60S TO AROUND 70 FOR LOWS.

&&

.AVIATION (18Z TAF ISSUANCE)...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE THIS
AFTERNOON... TONIGHT AND THROUGH THE DAY FRIDAY AS A COOL FRONT
SETTLES INTO THE LOWER OHIO VALLEY. THE BEST CHANCE FOR STORMS WILL
BE LATE TODAY AND AGAIN FRIDAY WITH SHOWERS MORE LIKELY TONIGHT.
OUTSIDE THUNDERSTORMS CONDITIONS SHOULD REMAIN IN THE VFR CATEGORY
ALTHOUGH CIGS MAY DROP INTO THE MVFR RANGE AT SDF AND LEX FRIDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JA
LONG TERM.........AML
AVIATION..........JA
Hazardous weather outlook, Jul 8, 2:50 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT THU JUL 8 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
350 PM EDT THU JUL 8 2010 /250 PM CDT THU JUL 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

LATE AFTERNOON AND EVENING SCATTERED THUNDERSTORMS WILL BE NOTED
ACROSS THE OUTLOOK AREA... ESPECIALLY ACROSS SOUTH CENTRAL INDIANA
AND THE NORTHERN PORTION OF CENTRAL KENTUCKY. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING A BRIEF PERIOD OF HEAVY RAIN...
DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

ADDITIONAL THUNDERSTORMS WILL BE NOTED OVERNIGHT AS A COOL FRONT
MOVES TOWARDS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COOL FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT.
WIDESPREAD THUNDERSTORMS ARE FORECAST AHEAD OF THIS FRONT BRINGING
HEAVY RAIN AND LIGHTNING. MANY LOCATIONS MAY BE ABLE TO GET AT
LEAST AN INCH OF RAIN FRIDAY INTO FRIDAY NIGHT...ESPECIALLY IN
KENTUCKY.

ANOTHER ROUND OF THUNDERSTORMS TRIGGERED BY ANOTHER APPROACHING COOL
FRONT LOOKS TO ARRIVE LATE MONDAY AND LAST THROUGH AT LEAST
TUESDAY. DEPENDING ON HOW LONG THE FRONT LINGERS OVER THE
AREA...THUNDERSTORMS MAY AGAIN BE POSSIBLE FOR WEDNESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JA/AML

In the hours before

Special weather statement, Jul 8, 11:11 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM EDT THU JUL 8 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-082100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1215 PM EDT THU JUL 8 2010 /1115 AM CDT THU JUL 8 2010/

...ANOTHER HOT AND MUGGY AFTERNOON...

STRONG HIGH PRESSURE ACROSS THE REGION WILL AGAIN CONTINUE OUR HOT
AND MUGGY CONDITIONS. HIGH TEMPERATURES THIS AFTERNOON IN THE
MID 90S AND INCREASING MOISTURE WILL RESULT IN HEAT INDEX VALUES IN
THE UPPER 90S TO AROUND 100 DEGREES.

PERSONS WORKING OR PLANNING OUTDOOR ACTIVITIES NEED TO PREPARE FOR
THE HEAT ACCORDINGLY. AVOID PROLONGED WORK IN THE SUN OR IN POORLY
VENTILATED AREAS. KEEP PLENTY OF LIQUIDS ON HAND AND TRY TO STAY
IN AN AIR CONDITIONED ENVIRONMENT. WEAR LIGHT-COLORED LOOSE-FITTED
CLOTHING. REMEMBER TO CHECK ON THE ELDERLY AND HAVE PLENTY OF
WATER AND SHADE FOR YOUR PETS.

NEVER LEAVE A CHILD OR PET IN A CAR. WITH THE WINDOWS ROLLED UP...
INSIDE TEMPERATURES IN A DARK INTERIOR VEHICLE CAN CLIMB IN EXCESS
OF 150 DEGREES IN A SHORT TIME.

CONTINUE TO LISTEN TO NOAA ALL-HAZARDS WEATHER RADIO OR LOCAL
MEDIA OUTLETS FOR LATER STATEMENTS.

AL
Special weather statement, Jul 8, 2:36 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT THU JUL 8 2010

KYZ030-034-038-082000-
JEFFERSON-SHELBY-SPENCER-
336 PM EDT THU JUL 8 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JEFFERSONTOWN...AND MOVING
EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
17 AND 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3805 8515 3804 8550 3808 8548 3811 8545
      3812 8545 3809 8553 3822 8555 3827 8518
TIME...MOT...LOC 1936Z 264DEG 12KT 3814 8543

JDA
Special weather statement, Jul 8, 3:09 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT THU JUL 8 2010

KYZ030-034-082045-
JEFFERSON-SHELBY-
409 PM EDT THU JUL 8 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3811 8524 3811 8530 3815 8542 3815 8544
      3812 8545 3814 8568 3830 8566 3830 8525
TIME...MOT...LOC 2009Z 253DEG 6KT 3820 8545

EES

The radar

The Louisville radar (KLVX), 43 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 8, 3:39 PM EST
Where
Jefferson County, 0.29 mi WNW of Richlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.252, -85.605

The media reported a few trees down in Lyndon and roof damage to a restaurant on Shelbyville Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254308.